MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR
Model Number 420318-05
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the small grasping retractor instrument involved with this complaint and completed the device evaluation.Failure analysis (fa) investigation confirmed the customer reported complaint.The instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Failure analysis found the primary failure of a broken pitch cable at the distal end of the instrument to be related to the customer reported complaint.Root cause of a broken pitch cable is a component failure.Additional fa findings not reported by the customer: the instrument main tube exhibited signs of scratch marks/abrasions on the distal end.Main tube scratch marks measured roughly 0.03" to 0.29" in length and were not aligned with the tube axis.Material was missing from the surface of the main tube.This failure is most commonly caused by mishandling/misuse, such as excessive contact with abrasive or hard surfaces during transport or reprocessing.Instrument log review: a review of the instrument log for the small grasping retractor (part#420318-05/lot#n10190423 548) associated with this event has been performed.Per logs, the instrument was last used on (b)(6) 2020 on system (b)(4).The instrument has 10 max allotted uses.On last use it was on its 6th of 10 lives.The alleged event reported on this record could not be confirmed on this review.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No photo or video was provided by the site for review.This complaint is being reported due to the following conclusion: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall inside the patient.Although there was no patient injury, the product malfunction could cause or contribute to an adverse event if the failure were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the small grasping retractor was found to have a loose cable.A similar backup instrument was used to proceed with the case.The procedure was completed with no reported injury.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
SMALL GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key11020005
Report Number2955842-2020-11357
Device Sequence Number17042640
Product Code NAY
UDI-Device Identifier00886874111802
UDI-Public(01)00886874111802(10)N10190423
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420318-05
Device Catalogue Number420318
Device Lot NumberN10190423 548
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/23/2020
Initial Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1